Coming down off Tramadol

Discussion in 'Fibromyalgia and ME & Chronic Fatigue Syndrome' started by tntbum, Apr 16, 2013.

  1. tntbum

    tntbum New Member

    Hi everyone, just thought I would sound off for what ever it is worth on my experience with Tramadol. Back in Dec of 2011 I had an ankle injury damaging cartilidge between my leg and ankle bones. It took almost a year to get a surgery approved through Workman's Comp. The entire time I was taking Tramadol, 2 - 50 mg tabs every 4 hours as needed. Some days I would only take 1-2 tabs, some days I would take up to 8. Before going any further, I think these pills did an excellent job of helping me cope with the pain, (also took meloxicam daily) there were a few occassions where I ran out of my scripts or thought maybe I could get by with out, then I would move wrong and the pain would flare up. It would hurt badly enough I could barely walk. Many nights of elevation and routine icing of the foot and ankle. The Tramadol always helped manage the pain back to an acceptable level. After surgery, they prescribed some other pills, little stronger I think for a 6 week recovery period and then the doctor wanted me to switch back to Tramadol. I have continued taking tramadol ever since (currently April 2013). I definitely went through a period where I felt the want or desire to have more tramadol, call it an addiction or what ever you want, but I knew that is what I wanted and I was trying to cut back or get away from it all together. My wife definitely believed it made me cranky, I was sleeping much less then normal, maybe 5-6 hrs per night. I found myself taking it to get me going in the morning or give me a lift mid day for a family event or something similiar. The problem I found was that after taking it and then stopping, I would become dreadfully tired. The tramadol would make me sleepy or tired, I associated it with coming down from it. I continue to take it as needed for pain but the crash seems to be getting harder and harder to handle, I sit at my desk on occassion almost nodding off and just feel completely wooped! But the alternative, limping around and being in pain effects one mentally as well. At this time I still choose to take tramadol for flare ups but I don't want to be addicted to it. I smoked cigs from age 13 to 35, had a heart attack, finally quit. Quiting smoking was one of the hardest challenges I have faced, it has been 3 years and I still get crazy cravings sometimes. I don't want to ever rely on something that hurts me again. I also suffered from the hard to finish problem with my spouse, at first I thought it was fun or exciting, sometime it would take a few hours, but it can definitely interfere with a healthy sex life if you let it.

    My question is this I guess, obviously I have concerns about being addicted to tramadol. How dangerous is it, could it be worse to take it intermittently as I currently am for pain suffering these terrible crashes that seem to last 2-3 days or would it be healthier to take daily? The pain in my ankle still can be very painful if I am active or make a incorrect step, I am somewhat afraid of another surgery, the surgeon told me the next step would probably be fusing my ankle together which scares the crap out of me, I am just not ready to submit to that fate without a fight.

    Thanks in advance for any good advice, I don't know that if this will help to answere anyone elses questions but it is out there none the less. And if anyone is wondering, I do believe that tramadol is helping me live a closer to normal life and I would recommend it to help manage pain.
    jasmine7 likes this.
  2. Saoirse3

    Saoirse3 Member

    and as with any of them that I have ever taken, your body gets used to a certain level and then needs more to attain that level. Before you know it you're taking 6 pills when you used to take one. And there ARE alternative medicines out there that work just as well and don't have the long term effects that narcotics do. I can't take any opiod painkillers at all. They make me very sick. And since I am a bleeder (platelet count is 28) NSAIDS or anything that might thin my blood is out too. But I also have herniated discs and bone-on-bone osteoarthritis. I use Pain RX, Tumeric and Joint RX. Natural stuff. I am also trying to find something for the diabetic neuropathy that is all natural as well. I try different supplements and use what works for ME. The more I find out about this disease, the more well-informed, the better I feel. Positive energies to you!

    soft hugs,
    Stacey
  3. jaminhealth

    jaminhealth Well-Known Member

    it didn't seem to do anything, so I let it go. I too NOW take Pain RX as does Stacey along with 2 advil AM and 2 before bed... a 1/2 Vicodin as needed.....

    I've been so messed up with back, knee, feet/ankle since hip replacement in 2010, and now on Anatabloc a little over 3 months and it helps with all the inflammation....CigRX is from the same company and produced to get people off cigs...

    Anatabloc got me off all Tylenol, 2 advil during the day so it's worth it to me....all those drugs!!!!!
  4. KerryK

    KerryK Member

    Since you say Tramadol is very helpful and the ups and downs of taking it are frustrating, why not just take the extended release, once a day form?
  5. hermitlady

    hermitlady Member

    It also affects serotonin levels similar to some antidepressants. You probably shouldn't just quit cold turkey if you've been on it for a while.

    Definitely talk to your doctor about your options. Best of luck to you.
  6. jaminhealth

    jaminhealth Well-Known Member

    I tried Tramadol a year or so back and it really didn't do much for me....advil seems to help best in my issues...plus I take other supps to help with reducing pain. Isn't this a prescription drug? jam
  7. tig519

    tig519 Member

    I've been taking tramadol for some time. I take twice a day, but never after 2pm as I won't be able to sleep. I haven't up the qty I take for a few years. There are rare times (warmer months) that I can reduce the amount I take, but I've never completely gone off it. My doctor has told me that if I chose to stop using, I need to step down slowly.